Bath salts (MDPV): another possible cause of serotonin syndrome
June 13, 2012, 9:56 pm
Serotonin Syndrome Associated with MDPV Use: A Case Report. Mugele J et al. Ann Emerg Med 2012 Jan 9 [Epub ahead of print)
This very well done case report describes a 41-year-old woman who presented to hospital with altered mental status, agitation, and myoclonus after using “Blue Magic Bath Salts” for several days. Shortly after admission she developed hallucinations, hyperthemia (104.2oF,) and tachycardia (130 bpm). She was intubated and sedated with benzodiazepines, propofol, and fentanyl.
In the ICU on the second hospital day, when the patient became hyperreflexic with rigidity of the lower extremities, the medical team suspected serotonin syndrome, and discontinued fentanyl because of its previous association with cases of serotonin syndrome. On the fourth hospital day, cyproheptadine, an antihistamine with anti-serotonergic properties, was started. During her hospital course the patient also developed aspiration pneumonia and bacteremia. Her persistent clonus and hyperreflexia finally resolved completely on the 11th hospital day.
Urine MDPV level was 3,100 ng/ml. There was no history that the patient was exposed to any other serotonergic drugs of medications, and an extensive drug screen ruled-out the presence of most other agents associated with serotonin syndrome.
In their discussion, the authors make the following important points:
- This patient’s presentation was consistent with the Hunter criteria for the diagnosis of serotonin syndrome.
- In lab studies, phenethylamine derivatives similar to MDPV both increase release and inhibit reuptake of serotonin.
- Fentanyl and other phenylpiperidine opioids (e.g, meperidine) inhibit serotonin reuptake.